Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 58, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 8, 2020, 3:13 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2020, 3:13 PM CDT (20:13 UTC)
- Expired
- Sep 8, 2020, 7:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bourbon County, KS, Crawford County, KS
The radar
The Pleasant Hill radar (KEAX), 144 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1669 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
682
WGUS53 KSGF 082013
FFWSGF
KSC011-037-090015-
/O.NEW.KSGF.FF.W.0058.200908T2013Z-200909T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
313 PM CDT Tue Sep 8 2020
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southern Bourbon County in southeastern Kansas...
Northern Crawford County in southeastern Kansas...
* Until 715 PM CDT.
* At 313 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Fort Scott, Girard, Arma, Mulberry, Arcadia, Uniontown, Walnut,
Redfield, Hepler, Marmaton, Franklin, Hiattville, Farlington,
Pawnee Station, Brazilton, Petersburg, Englevale, Polk, Greenbush
and Ringo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3789 9507 3782 9462 3754 9463 3740 9508
3756 9509 3757 9509 3759 9509 3760 9509
3762 9508
FLASH FLOOD...RADAR INDICATED
$$
EW1 follow-up statement
519
WGUS73 KSGF 090013
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
713 PM CDT Tue Sep 8 2020
KSC011-037-090023-
/O.EXP.KSGF.FF.W.0058.000000T0000Z-200909T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Crawford KS-
713 PM CDT Tue Sep 8 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM CDT THIS EVENING FOR
SOUTHERN BOURBON AND NORTHERN CRAWFORD COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3789 9507 3782 9462 3754 9463 3740 9508
3756 9509 3757 9509 3759 9509 3760 9509
3762 9508
$$
EWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:13 PM CDT, 0 minutes earlier.
Area forecast discussion, Sep 8, 3:13 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Springfield MO 313 PM CDT Tue Sep 8 2020 .SHORT TERM...(This evening through Wednesday) Issued at 312 PM CDT Tue Sep 8 2020 Early this afternoon, surface analysis has a pseudo-stationary front extending from south-central Kansas to the Lake of the Ozarks and up into Springfield, IL. Behind the front, temperatures have been held in check to the 70s. However, a warm and moist airmass was located south of the front, with temperatures in the mid to upper 80s and dew points in the upper 60s to around 70 across much of southwestern Missouri and the eastern Ozarks. This unstable airmass has allowed some scattered pop-up showers and a few thunderstorms to develop along and just west of the Highway 65 corridor from central Missouri down to near Table Rock Lake. A better focus for continued storm activity for the remainder of the afternoon into mid evening will be along and just behind the cold side of the frontal boundary as MLCAPE values of 1500-2500 combine with marginal shear values of 25-30 knots and convergence along the front to initiate new convection. Steep low level lapse rates in this environment may allow for a few strong to marginally severe thunderstorms to develop, with the main threat being isolated wind gusts up to 60 mph. Small hail, frequent lightning, and localized heavy rainfall will also be possible. While the flooding threat with these storms is generally low due to previous dry conditions and soils, it is not out of the realm of possibility that some localized flash flooding could occur where thunderstorms repeatedly move overhead given the almost stationary nature of the front. The best chances for this activity along the front looks to be along and particularly north of the Interstate 44 corridor. The front is progged to become completely stationary near Interstate 44 this evening prior to lifting back north slightly tonight into Wednesday with rain chances diminishing across our area and remaining to our west. As a result, lows tonight should remain in the mid 60s with locations across west central and central Missouri in the mid to upper 50s. The upper-level cut-off low then looks to retrograde west across the Four Corners region throughout the day on Wednesday with height rise occuring across our forecast area throughout the day. As a result, a lack of upper level energy will lead to lower precipitation chances, with any precipitation being very isolated and confined mainly to southeast Kansas and western Missouri. Highs will generally range from the mid 70s over western and central Missouri to the mid 80s near the MO/AR border. .LONG TERM...(Thursday through Tuesday) Issued at 312 PM CDT Tue Sep 8 2020 The upper-level low finally breaks its hold on the Four Corners region and begins ejecting into the Upper Plains from Thursday into Friday. Some mid range models still point to a weak inverted trough over eastern Kansas and far western Missouri during this timeframe, so have opted to keep some chances for isolated showers and some low end storm chances for areas west of Highway 65. Highs will generally be around the upper 70s to low 80s both days. By Saturday, the low is expected to open up across the upper Midwest with the axis of the main trough moving through our region throughout the day. This will be reflected in a surface cold front pushing across our area, with some chances for scattered showers and storms associated with the front. Highs will be around 80 degrees. An upper level ridge is expected to build into the central CONUS for Sunday into the first half of next week. A slight cool down is is store as a cooler and drier airmass settles in behinds Saturday's front. As a result, look for generally rain-free days on Sunday-Tuesday with pleasant highs in the 70s and lows in the 50s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1230 PM CDT Tue Sep 8 2020 VFR conditions are expected to persist throughout the afternoon and evening. A few isolated air mass showers/brief thunderstorms are popping up around KSGF and southwards towards Table Rock Lake. Have introduced VCSH for KSGF to account for these as confidence is lower that these will impact KBBG. Otherwise, scattered showers and thunderstorms are also developing along a cold front to the north of the TAF sites that will very slowly slide south later this afternoon into evening. Still some uncertainty with how far the front moves south before stalling out, but current thinking is that the best threats for thunderstorms will be along and north of the Interstate 44 corridor. We have introduce VCTS for KSGF/KJLN from the mid afternoon to early evening when these storms would reach their farthest southern extent. Winds will remain southerly until shifting to easterly to northeasterly this evening into tomorrow morning alongside some MVFR ceilings tonight at KSGF/KJLN. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Rothstein LONG TERM...Rothstein AVIATION...Rothstein
Hazardous weather outlook, Sep 8, 10:58 AM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1058 AM CDT Tue Sep 8 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091600- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1058 AM CDT Tue Sep 8 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited thunderstorm wind damage risk. Elevated lightning risk. Limited excessive heat risk. DISCUSSION... Scattered showers and thunderstorms will be possible this afternoon and evening, especially along and to the north of Interstate 44. A few strong to severe storms with wind gusts up to 60 mph and small hail will be possible this afternoon into early evening across areas north of Springfield. Most storms will also have frequent cloud to ground lightning and brief heavy rainfall. Afternoon heat index values in the middle 90s are possible today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated thunderstorms will then remain possible from mid week into the weekend, especially west of Highway 65. No severe storms are expected at this time. .SPOTTER INFORMATION STATEMENT... Some limited spotter activation may be needed this afternoon and evening north of the Interstate 44 corridor. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Rothstein
In the hours before
Special weather statement, Sep 8, 2:35 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Springfield MO
235 PM CDT Tue Sep 8 2020
KSZ073-097-082015-
Bourbon KS-Crawford KS-
235 PM CDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND NORTHWESTERN CRAWFORD
COUNTIES UNTIL 315 PM CDT...
At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut, or 11 miles northeast of St. Paul, moving northeast at 25
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fort Scott... Marmaton...
Bronson... Uniontown...
Walnut... Redfield...
Hepler... Greenbush...
Pawnee Station... Hiattville...
Petersburg... Farlington...
Hammond... Brazilton...
Devon... Garland...
Porterville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3774 9509 3794 9507 3795 9462 3768 9462
3743 9509
TIME...MOT...LOC 1935Z 213DEG 20KT 3764 9503
HatchSpecial weather statement, Sep 8, 2:46 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
246 PM CDT Tue Sep 8 2020
MOZ056-057-069-082030-
Camden MO-Miller MO-Morgan MO-
246 PM CDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR MILLER...CENTRAL CAMDEN AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 330 PM CDT...
At 245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camdenton, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lake of The Ozarks... Lake of The Ozarks State Park...
Ha Ha Tonka State Park... Eldon...
Osage Beach... Camdenton...
Versailles... Village of Four Seasons...
Lake Ozark... Laurie...
Sunrise Beach... Linn Creek...
Tuscumbia... Barnett...
Gravois Mills... Olean...
Bagnell... Brumley...
Etterville... Freedom...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3843 9262 3843 9241 3834 9240 3834 9229
3832 9226 3817 9232 3792 9277 3804 9299
3843 9287 3853 9275
TIME...MOT...LOC 1945Z 228DEG 20KT 3805 9284
HatchThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 2:35 PM CDT | Special Weather Statement | SGF | Bourbon | 40 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.